Alert archive / Alabama / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 10, NWS Huntsville, AL

February 1, 2012Franklin County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Feb 1, 2012, 7:43 PM CST for Franklin County, Alabama. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 1, 2012, 7:43 PM CST (01:43 UTC)
Expired
Feb 1, 2012, 8:11 PM CST
In force
28 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

County Franklin County, AL

The radar

The Columbus AFB radar (KGWX), 76 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2012-02-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2012-02-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
449 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

248 
WUUS54 KHUN 020143
SVRHUN
ALC059-020230-
/O.NEW.KHUN.SV.W.0010.120202T0143Z-120202T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
743 PM CST WED FEB 1 2012

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN NORTHWEST ALABAMA...

* UNTIL 830 PM CST

* AT 742 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HALLTOWN...OR ABOUT NEAR RED BAY...AND MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DEMPSEY...
  HODGES...
  BELGREEN...
  DUKETON...
  ROCKWOOD...
  ISBELL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3454 8764 3431 8762 3432 8813 3450 8814
TIME...MOT...LOC 0142Z 267DEG 25KT 3442 8802

$$

70/DD
1 follow-up statement
274 
WWUS54 KHUN 020211
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
811 PM CST WED FEB 1 2012

ALC059-020221-
/O.CAN.KHUN.SV.W.0010.000000T0000Z-120202T0230Z/
FRANKLIN AL-
811 PM CST WED FEB 1 2012

...THE SEVERE THUNDERSTORM WARNING FOR FRANKLIN COUNTY IS CANCELED...

WEATHER SERVICE DOPPLER RADAR INDICATES THE THUNDERSTORM THAT
PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE
THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELED.

HEAVY RAIN...SMALL HAIL...GUSTY WINDS...AND FREQUENT LIGHTNING ARE
STILL POSSIBLE FROM THIS THUNDERSTORM. STAY INDOORS UNTIL THE STORM
HAS PASSED.

LAT...LON 3454 8764 3431 8762 3432 8813 3450 8814
TIME...MOT...LOC 0211Z 267DEG 25KT 3443 8778

$$

70/DD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 1, 5:21 PM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Feb 1, 5:21 PM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
521 PM CST WED FEB 1 2012

.UPDATE...
FOR 00Z TAFS

&&

.DISCUSSION...
/ISSUED ISSUED BY NATIONAL WEATHER SERVICE BIRMINGHAM AL/

PREFRONTAL RAIN IS MOVING TO THE EAST OF THE AREA...WITH SOME CLEARING
JUST TO OUR WEST. COLD FRONT CURRENTLY DRAPED ACROSS WESTERN
KENTUCKY...ARKANSAS...AND EASTERN TEXAS WILL CONTINUE TO MOVE
EASTWARD AND ACROSS THE CWA BY TOMORROW. AN AREA OF THUNDERSTORMS
CURRENTLY IN AR ALONG THE FRONT LOOKS TO MAKE IT TO AT LEAST WEST
NORTH ALABAMA. MODELS SHOWS LIFT ALONG THE FRONT CROSSING THE AREA
AFTER 00Z...SO HAVE KEPT MENTION OF THUNDERSTORMS THROUGH 06Z FOR
THE WHOLE AREA. NOT MUCH OF A DRY AIR PUSH BEHIND THIS FRONT AND
DEWPOINTS STAY UP OVERNIGHT...SO HAVE ADDED PATCHY FOG AFTER 09Z.
WINDS SHIFT TO THE NORTH AND REMAIN LIGHT WITH LOW STRATUS
OVERNIGHT...SO AT THIS TIME DONT BELIEVE DENSE FOG WILL BE A
PROBLEM. AS THE COLD FRONT SAGS SOUTH TOMORROW...RIDGING AND
NORTHERLY FLOW AT THE SURFACE WILL KEEP THINGS DRY FOR A DAY. WITH
NO SIGNIFICANT ADVECTION BEHIND THIS FRONT...TEMPERATURES SHOULD
BE ABLE TO REACH INTO THE MID 60S...WITH FAIR SKIES ON THURSDAY.

THE NEXT SYSTEM...CURRENTLY A TROUGH TO THE WEST OF THE
ROCKIES...WILL BEGIN TO APPROACH TOMORROW. MODELS ARE IN FAIR
AGREEMENT WITH THE INITIAL SETUP...WITH AN UPPER LEVEL CLOSED LOW
DEVELOPING OVER THE FOUR CORNERS REGION AND EJECTING EASTWARD ON
FRIDAY. OUT AHEAD OF THIS SYSTEM...LOW LEVEL WINDS LOCALLY WILL
SHIFT TO THE SOUTH...ALLOWING MOISTURE TO RETURN NORTHWARD. SEVERAL
SHORTWAVES ROTATING AROUND THE WESTERN EDGE OF THE MID LEVEL
RIDGE OVER THE GULF...IN COMBINATION WITH INCREASING
MOISTURE...WILL HELP FOCUS THE DEVELOPMENT OF SHOWERS ACROSS THE
AREA ON FRIDAY AFTERNOON AHEAD OF THE CLOSED LOW EJECTING INTO THE
CENTRAL PLAINS.

BEYOND THIS...THE MODEL SOLUTIONS BEGIN TO DIVERGE. THE GFS AND
ECMWF BOTH SHOW A BLOCKING PATTERN WITH RIDGING EXTENDING NORTH OF
THE CLOSED LOW INTO CANADA. HOWEVER...THE GFS PICKS UP THE CLOSED
LOW SATURDAY NIGHT IN RESPONSE TO A STRONGER SHORTWAVE DIGGING
SOUTHWARD ACROSS EASTERN CANADA. THIS SHORTWAVE DEPICTED BY THE
ECMWF IS WEAKER...ALLOWING THE CLOSED LOW TO REMAIN ACROSS THE
PLAINS THROUGH AT LEAST SUNDAY NIGHT. THESE SOLUTIONS CREATE ABOUT
A 24 HOUR DIFFERENCE IN FRONTAL TIMING AND THE RETURN TO DRIER
CONDITIONS. WILL LEAN MORE TOWARDS THE ECMWF AT THE TIME...GIVEN
THE BLOCKING PATTERN AND CONSISTENCY WITHIN ITS MODEL RUNS OVER THE
LAST COUPLE DAYS...WITH POPS IN THROUGH THE WEEKEND.

BEHIND THIS SYSTEM...GENERAL TROUGHING REMAINS ACROSS THE EASTERN
CONUS WITH WEAK SURFACE RIDGING BUILDING ACROSS THE AREA. THIS
WILL KEEP THE REMAINDER OF THE EXTENDED DRY. HIGHS SHOULD BE
CLOSER TO NORMAL FOR THE END OF THE PERIOD AS WELL...WITH
OVERNIGHT LOWS RUNNING JUST ABOVE NORMAL.

99

&&

.AVIATION...
FOR 00Z TAFS...WEAK COLD FRONT REMAINS WELL W OF THE AREA FROM THE OH
VALLEY REGION SW TO ERN TX. SCT SHRA/TSRA ARE DEVELOPING ALONG THIS
BOUNDARY...BUT THIS ACTIVITY IS XPCTED TO WEAKEN AS IT APPROACHES NW
AL LATER THIS EVENING. LINGERING LOW CLOUDS/IFR CIGS PERSIST ACROSS N
CNTRL/NE AL...ALTHOUGH THESE CLOUDS MAY BEGIN TO LIFT WITHIN THE NEXT
COUPLE OF HRS. LOW CIGS/VIS ARE XPCTED TO REDEVELOP LATE THIS EVENING
AS THE FRONT APPROACHES FROM THE W. IFR CONDITIONS ARE THEN XPCTED TO
TRANSITION TO VFR AFTER 14Z AS THE LOW CLOUDS BEGIN TO SCT.

09

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Feb 1, 6:40 PM CST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
640 PM CST WED FEB 1 2012

ALZ001>010-016-TNZ076-096-097-021000-
LAUDERDALE-COLBERT-FRANKLIN-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-
640 PM CST WED FEB 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...TONIGHT...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A WEAK COLD FRONT WILL MOVE EASTWARD THROUGH THE AREA DURING THE
LATE EVENING AND OVERNIGHT PERIOD. SCATTERED SHOWERS ALONG WITH A
FEW THUNDERSTORMS ARE POSSIBLE ALONG AND AHEAD OF THE FRONT. A FEW
STRONG STORMS ARE POSSIBLE...WITH THE POTENTIAL FOR GUSTY OUTFLOW
WINDS...FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL.

IN ADDITION TO THE THUNDERSTORM THREAT...PATCHY DENSE FOG IS
POSSIBLE THROUGH THE OVERNIGHT PERIOD...ESPECIALLY IN SHELTERED
AREAS AND THE HIGHER TERRAIN. VISIBILITIES BELOW ONE MILE ARE
POSSIBLE AT TIMES. CAUTION IS ADVISED WHEN TRAVELING THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

ANOTHER STORM SYSTEM WILL APPROACH THE REGION BRINGING WIDESPREAD
SHOWERS AND THUNDERSTORMS BEGINNING LATE FRIDAY NIGHT AND EXTENDING
THROUGH SATURDAY NIGHT. SOME STORMS MAY BE STRONG WITH GUSTY WINDS
THE MAIN THREAT.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Feb 1, 5:42 PM CST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
542 PM CST WED FEB 1 2012

ALZ006>010-016-TNZ076-096-097-020300-
MADISON-MORGAN-MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-
FRANKLIN TN-
INCLUDING THE CITIES OF...HUNTSVILLE...DECATUR...GUNTERSVILLE...
SCOTTSBORO...FORT PAYNE...CULLMAN...LYNCHBURG...FAYETTEVILLE...
WINCHESTER
542 PM CST WED FEB 1 2012

...AREAS OF FOG WILL PERSIST ACROSS THE REGION THROUGH THE EVENING...

SATELLITE DATA AND SURFACE OBSERVATIONS INDICATE THAT AREAS OF FOG
WILL CONTINUE TO AFFECT PORTIONS OF NORTH CENTRAL ALABAMA...
NORTHEAST ALABAMA...AND SOUTHERN MIDDLE TENNESSEE THROUGH THE EVENING
HOURS. ALTHOUGH WIDESPREAD DENSE FOG IS NOT ANTICIPATED AT THIS
TIME...RECENT REPORTS FROM EMERGENCY MANAGEMENT OFFICIALS INDICATE
THAT THE FOG MAY BECOME LOCALLY DENSE...REDUCING VISIBILITIES TO
BELOW ONE MILE IN SOME LOCATIONS. THE VISIBILITY REDUCTIONS WILL BE
MOST NOTICEABLE IN HIGHER TERRAIN. ALL MOTORISTS TRAVELING THROUGH
THE REGION SHOULD REDUCE SPEED AND EXERCISE EXTREME CAUTION IF FOG IS
ENCOUNTERED.

70/DD
Special weather statement, Feb 1, 6:47 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
647 PM CST WED FEB 1 2012

ALZ001>003-020130-
COLBERT-FRANKLIN-LAUDERDALE-
647 PM CST WED FEB 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PORTIONS OF COLBERT...
FRANKLIN AND LAUDERDALE COUNTIES UNTIL 730 PM CST...

AT 647 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM RIVERTON TO MIDAY TO
TISHOMINGO TO MARIETTA...MOVING EAST AT 20 TO 25 MPH.

PENNY SIZE HAIL AND WINDS OF 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WRIGHT...MARGERUM.
  MAUD.
  MT HESTER.
  MYNOT...CHEROKEE.
  POGO.
  PLEASANT SITE...BARTON.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3485 8811 3489 8811 3491 8813 3492 8812
      3490 8752 3461 8777 3452 8784 3435 8817
TIME...MOT...LOC 0045Z 284DEG 18KT 3483 8807 3470 8818
          3461 8826 3451 8849

70/DD
Special weather statement, Feb 1, 7:30 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
730 PM CST WED FEB 1 2012

ALZ001>003-020200-
COLBERT-FRANKLIN-LAUDERDALE-
730 PM CST WED FEB 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR COLBERT...FRANKLIN AND LAUDERDALE
COUNTIES UNTIL 800 PM CST...

AT 729 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERAL STRONG THUNDERSTORM ACROSS THE ADVISORY AREA. THE STRONGEST
CELL WAS LOCATED NEAR POGO...OR 5 MILES NORTH OF RED BAY. ALL
ACTIVITY WAS MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL...GUSTY WINDS FROM 50 TO 55 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ATWOOD.
  MT HESTER.
  DEMPSEY...SRYGLEY CHURCH.
  BELGREEN...POSEY LOOP.
  CROOKED OAK...RUSSELLVILLE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3474 8812 3496 8761 3444 8761 3432 8817
      3434 8818
TIME...MOT...LOC 0128Z 267DEG 24KT 3452 8808

70/DD

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 1, 6:47 PM CSTSpecial Weather StatementHUNColbert, Lauderdale43 min
Feb 1, 7:30 PM CSTSpecial Weather StatementHUNColbert, Franklin, Lauderdale30 min
Feb 1, 8:15 PM CSTSpecial Weather StatementHUNLawrence30 min
Feb 1, 8:39 PM CSTSpecial Weather StatementHUNLawrence, Limestone36 min
Feb 1, 9:15 PM CSTSpecial Weather StatementHUNCullman, Madison, Morgan30 min
Feb 2, 1:25 AM CSTDense Fog AdvisoryHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more8 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.